Alert archive / South Dakota / Wind Chill Advisories in 2017
Wind Chill Advisory 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Feb 8, 2017, 2:32 PM CST for 9 counties in South Dakota. It took effect at Feb 8, 2017, 9:00 PM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 2:32 PM CST (20:32 UTC)
- In effect from
- Feb 8, 2017, 9:00 PM CST
- Expired
- Feb 9, 2017, 5:05 AM CST
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Campbell County, SD, Corson County, SD, Day County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS43 KABR 082032 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 232 PM CST Wed Feb 8 2017 SDZ003>011-090845- /O.NEW.KABR.WC.Y.0008.170209T0300Z-170209T1400Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, and Webster 232 PM CST Wed Feb 8 2017 /132 PM MST Wed Feb 8 2017/ ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 8 AM CST /7 AM MST/ THURSDAY... The National Weather Service in Aberdeen has issued a Wind Chill Advisory...which is in effect from 9 PM CST /8 PM MST/ this evening to 8 AM CST /7 AM MST/ Thursday. * Wind Chill Values...Expect wind chills to range from 20 below zero to 30 below zero between 9 PM this evening and 8 AM Thursday. * Impacts...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Precautionary/Preparedness actions... A wind chill advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ SD
3 follow-up statements
074 WWUS43 KABR 090517 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1117 PM CST Wed Feb 8 2017 SDZ003>011-091400- /O.CON.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, and Webster 1117 PM CST Wed Feb 8 2017 /1017 PM MST Wed Feb 8 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST /7 AM MST/ THURSDAY... * Wind Chill Values...Wind chills will continue to range from 15 below zero to near 30 below zero through 8 AM Thursday. The lowest values are expected around daybreak. * Impacts...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Precautionary/Preparedness actions... A wind chill advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KF
941 WWUS43 KABR 090904 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 304 AM CST Thu Feb 9 2017 SDZ003>011-091400- /O.CON.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, and Webster 304 AM CST Thu Feb 9 2017 /204 AM MST Thu Feb 9 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS MORNING... * Wind Chill Values...Expect wind chills to range from 15 below zero to near 30 below zero until 8 AM this morning...with the coldest wind chills occurring around now. * Impacts...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Precautionary/Preparedness actions... A wind chill advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KF
370 WWUS43 KABR 091105 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 505 AM CST Thu Feb 9 2017 SDZ003>011-091215- /O.CAN.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, and Webster 505 AM CST Thu Feb 9 2017 /405 AM MST Thu Feb 9 2017/ ...WIND CHILL ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Chill Advisory. Widespread hazardous wind chill values are no longer expected. A few locations along the North Dakota and South Dakota border may still experience wind chill values of 15 to near 25 below zero through 7 AM this morning. $$ KF
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 11:29 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 8, 11:29 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1129 AM CST Wed Feb 8 2017 .UPDATE... Issued at 1020 AM CST Wed Feb 8 2017 The current forecast for today looks good overall. The only significant change was to decrease highs a couple of degrees. Looking ahead to tonight, lows may need to be lowered a few degrees as well. This will cause wind chill values to range between 20 below, to 25 degrees below zero. No plans on a wind chill advisory at this time. && .SHORT TERM...(Today through Friday Afternoon) Issued at 306 AM CST Wed Feb 8 2017 Drier and warmer weather ahead. Much of this period will be marked by change, with the current 500mb ridge moving into the western states and the dominant trough set up across much of the rest of the nation slowly shifting to the eastern half of the nation. By 06Z tonight the 500mb map should show a full ridge over the western half of the nation, and a trough over the east. Although the ridge flattens out, it should be over the Plains States during the day Friday. Taking a look at the sfc features, the nearing high was located along the northern MT border with a ridge stretching across the Dakotas. The high will continue to sink southeastward and cross our western and central zones from 03-09Z Thursday. With light winds and the high directly overhead, went a little lower on overnight temps tonight. A few sites near -10F will be possible along the ND/SD border. Still expecting some clouds over our southwestern counties overnight. The sfc ridge exiting to our east across MN during the day Thursday will result in increased waa on southerly winds. Look for temperatures to rebound into the upper teens to mid 20s across much of the area. a few mid 30s will be possible over our southwestern counties. The trickiest day to forecast for will be Friday, with the potential for a strong inversion setting up and keeping temperatures in the lower 40s. Have gone closer to the higher end of temperature guidance for Friday, and bumped up temperatures a couple more degrees across the areas where there is limited snow. This includes areas east to Pierre and Gettysburg to the Prairie Coteau, and then east of the Prairie Coteau again. While record highs should be safe for Friday, it is one of the days with fairly lower records. The record high for Aberdeen is 53, while Watertown and Sisseton are 50 degrees. With dew points in the 30s during the day, and west winds nearing 15kts, expect some good melting of the available snowpack. .LONG TERM...(Friday Evening through Tuesday) Issued at 306 AM CST Wed Feb 8 2017 Only one lone wave is forecast to move across the region, and this is during the weekend. This is a relatively weak system embedded within split flow. GFS soundings support a P-TYPE that is initially rain thanks to a deep warm layer (5kft) just above the inversion. With cloud cover and favorable mixing with northwest winds early Saturday morning, uncertain that temperatures will even fall below freezing overnight. The only caveat is that his warm layer is dry and wet-bulb effects may bring the profile down closer to the 0C line, but at the same time will limit moisture reaching the ground from what is essentially weak mid level forcing. A weak surface trough will pass through the Dakotas late Saturday. Cold advection will cause 925mb temperatures to drop to between -6 and -8C, so Sunday will be cooler initially, but we continue to see favorable mixing conditions and relatively mild 925mb temperatures return by the evening. The rest of the extended features more back and forth between mild modified Pacific air and incursions of a more continental airmass that is still relatively mild by comparison to climatology. Trended the weekend/next week's temperatures higher than blended guidance with the anticipation of removal of large swaths of snow cover and the mainly favorable mixing conditions and mild temperatures aloft. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1127 AM CST Wed Feb 8 2017 Prevailing VFR conditions can be expected for all terminals through the valid TAF period. Northwesterly winds this afternoon will become southerly later tonight. The southerly winds will increase by mid morning above 12 knots along the Missouri River. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...KF LONG TERM...Connelly AVIATION...SD
Hazardous weather outlook, Feb 8, 3:08 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 308 AM CST Wed Feb 8 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 308 AM CST Wed Feb 8 2017 /208 AM MST Wed Feb 8 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Local storm report, Feb 8, 9:11 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 AM CST WED FEB 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MURDO 43.89N 100.71W
02/08/2017 M2.0 INCH JONES SD CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL.
&&
RVNearby
Wind Chill Advisories in South Dakota, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.